Hey all: Had my J-Pouch surger(ies) in 1996. Things have gone pretty well since then. Couple bouts of pouchitis and, recently, had my first quite-simple procedure to widen (via balloon) a narrowing at the top of my pouch.

Here's my question - I have not been able to get completely off prednisone in all this time. I take 5 mg a day. And yes, I do have osteoporosis. But...when I try to get off the prednisone, my GI system just gets too "wonky" - tight and uncomfortable.  I am wondering if any other post J-Pouchers have had similar experiences.  Thanks.

Original Post

“Wonky” isn’t much of a diagnosis. If it’s cuffitis then mesalamine should be tried as a substitute for the prednisone (very, very slowly tapered). If it’s persistent pouchitis then antibiotics would be preferable, even if you have to stay on them.

It’s possible that you’re trying to taper the prednisone too quickly. The lower doses can be tricky to taper.

Yes David GoldsteinI too take a small amount of prednisolone 1-2mg to keep things going right. I’ve tried to get off it numerous times very  slowly and although I have been successful in doing so, things like you said seem to go out of whack when I’m off it. . I have had my jpouche since 2014. But with small amounts of prednisolone I have an improved bodily function all over. The doctors have just said if it improves my well being continue taking it.  I too am borderline osteoporosis.  But sadly it is a genetic condition. Mother and two sisters have osteoporosis as welll. So there you are. Talk to your Doctor.  One to Two mg  prednisolone keeps me going'. Francesca 🌷 ps I take no other medication for my jpouche other than a vitamin supplement   

David, if you’ve had trouble getting off prednisone in the past then I’d recommend thinking smaller than your idea of alternating 5 mg and 2.5 mg. For example, you could try alternating 5 mg and 4 mg for a while, and then going to 4 mg per day.

If you have an underlying condition that the prednisone is treating then simply withdrawing the prednisone will fail. You need a proper diagnosis, and then a plan for how to treat it, ideally without steroids if that turns out to be possible. You may need a better doctor. If you have cuffitis then it would be best to start Canasa well before beginning a prednisone taper.

Even if steroids turn out to be necessary there are ways to reduce your systemic exposure. For example, rectal budesonide (Uceris) would focus the treatment where it’s needed, possibly reducing the effect on your bones and other organs.

Ironically I am on a prednisone taper right now, my second one, although it’s not to treat inflammatory bowel disease but “inflammatory airway disease”, which I am now seeing a pulmonologist for. This started with pneumonia in April and a persistent dry cough ever since, which is apparently coming from inflammation in my trachea seen on a scope by a ENT. Since then I had a 50 mg Prednisone taper and 2 inhalers which haven’t resolved the issue. I am now on a 60 mg taper over 12 days, an inhaler called Symbicort, the operative ingredient of which is Budesonide, and was sent for blood tests on allergies as well. The pulmonologist thinks I now have asthma or IAD to go with my IBD. The cough seems to be produced primarily when I try and talk and expel air through my inflamed trachea, and being an attorney, not being able to talk without coughing isn’t exactly a good situation.

The Prednisone has completely disrupted my sleep. I am feeling very wired and also my TSH came back low (.09) for the first time in 4 years, so the Prednisone is likely masking or counteracting symptoms I should be having from low TSH. But actually right now my Pouch is good and the least of my issues. I am just glad the taper will be over with in 12 days, it’s a rapid taper and the pulmonologist predicted only 50% improvement of symptoms. We shall see what happens. I didn’t realize tapers are problems at such lower dosages as discussed in this thread.

Add Reply

Likes (0)
Post
Copyright © 2019 The J-Pouch Group. All rights reserved.
×
×
×
×